Helpline
Speak to a member of our Information Support Team
(Call-back service – 24h answer machine)

020 8973 0011

or email nurse@beatingbowelcancer.org

PLEASE NOTE THAT THE FORUM WILL CHANGE TO THE NEW CHARITY NAME, LOGO AND COLOURS FROM FIRST AUGUST 2018

Beating Bowel Cancer Community

Ask the Nurse

Posts in this section can only be replied to by the nurses. If you wish other users to respond to your question you will need to post it in another topic on the forum as well.

mandajayne

discharge/mucus

hi, my partner had a colostomy prior to having 5 weeks of chemo/radiotherapy, he always had a little discharge from his bowels, but since finishing the radiotherapy there has been an increase in discharge from his bowels.. is this normal.. and what is the discharge please.

Charlotte Nurse Advisor

Dear @mandajayne,

Yes, this is entirely normal. The radiotherapy causes the tumour and the surrounding tissue to become a little inflamed and swell. This is a normal reaction to the treatment. When the bowel wall becomes inflamed it can produce mucus and also it can bleed a little from time to time.
Because the treated area is low down in the rectum it is entirely normal to pass some of this mucus and blood out through the rectum.
The effect of radiotherapy continues long after the treatment has completed so he can expect this to go on for some weeks.

With kind regards,

Charlotte